Skip to main content

Some Suzuki-type fixed point theorems for generalized multivalued mappings and applications

Abstract

In this article we obtain a Suzuki-type generalization of a fixed point theorem for generalized multivalued mappings of Ćirić (Matematićki Vesnik, 9(24), 265-272, 1972). The obtained results extend furthermore the recently developed Kikkawa-Suzuki-type contractions. Applications to certain functional equations arising in dynamic programming are also considered.

1 Introduction and preliminaries

In 2008 Suzuki [1] introduced a new type of mappings which generalize the well-known Banach contraction principle [2]. Some others [3] generalized Kannan mappings [4].

Theorem 1.1. (Kikkawa and Suzuki[3]) Let T be a mapping on complete metric space (X, d) and let φ be a non-increasing function from [0, 1) into (1/ 2, 1] defined by

φ r = 1 , i f 0 r 1 2 , 1 1 + r , i f 1 2 r < 1 .

Let α [0, 1/ 2) and r = α/(1 - α) [0, 1). Suppose that

φ ( r ) d ( x , T x ) d ( x , y ) i m p l i e s d ( T x , T y ) α d ( x , T x ) + α d ( y , T y )
(1)

for all x, y X. Then, T has a unique fixed point z, and lim n Tnx = z holds for every x X.

Theorem 1.2. (Kikkawa and Suzuki[3]) Let T be a mapping on complete metric space (X, d) and θ be a nonincreasing function from [0, 1) onto (1/ 2, 1] defined by

θ ( r ) = 1 i f 0 r 1 2 ( 5 - 1 ) , 1 - r r 2 i f 1 2 ( 5 - 1 ) r 1 2 , 1 1 + r i f 1 2 r < 1 .

Suppose that there exists r [0, 1) such that

θ ( r ) d ( x , T x ) d ( x , y ) i m p l i e s d ( T x , T y ) r max d ( x , T x ) , d ( y , T y )
(2)

for all x, y X. Then, T has a unique fixed point z, and lim n Tnx = z holds for every x X.

On the other hand, Nadler [5] proved multivalued extension of the Banach contraction theorem.

Theorem 1.3. (Nadler[5]) Let (X, d) be a complete metric space and let T be a mapping from X into CB(X). Assume that there exists r [0, 1) such that

H ( T x , T y ) r d ( x , y )

for all x, y X. Then, there exists z X such that z Tz.

Many fixed point theorems have been proved by various authors as generalizations of the Nadler's theorem (see [69]). One of the general fixed point theorems for a generalized multivalued mappings appears in [10].

The following result is a generalization of Nadler [5].

Theorem 1.4. (Kikkawa and Suzuki[11]) Let (X, d) be a complete metric space, and let T be a mapping from X into CB(X). Define a strictly decreasing function η from [0, 1) onto (1/ 2, 1] by

η ( r ) = 1 1 + r

and assume that there exists r [0, 1) such that

η ( r ) d ( x , T x ) d ( x , y ) i m p l i e s H ( T x , T y ) r d ( x , y )

for all x, y X. Then, there exists z X such that z Tz.

In this article we obtain a Kikkawa-Suzuki-type fixed point theorem for generalized multivalued mappings considered in [10]. The result obtained here complement and extend some previous theorems about multivalued contractions. In addition, using our result, we proved the existence and uniqueness of solutions for certain class of functional equations arising in dynamic programming.

2 Main results

Let (X, d) be a metric space. We denote by CB(X) the family of all nonempty, closed, bounded subsets of X. Let H(·, ·) be the Hausdorff metric, that is,

H ( A , B ) = max { sup a A d ( a , B ) , sup b B d ( A , b ) }

for A, B CB(X), where d(x, B) = inf y B d(x, y).

Now, we will prove our main result.

Theorem 2.1. Define a nonincreasing function φ from [0, 1) into (0, 1] by

φ r = 1 , i f 0 r < 1 2 , 1 - r , i f 1 2 r < 1 .

Let (X, d) be a complete metric space and T be a mapping from X into CB(X). Assume that there exists r [0, 1) such that φ(r)d(x, Tx) ≤ d(x, y) implies

H ( T x , T y ) r max d ( x , y ) , d ( x , T x ) , d ( y , T y ) , d ( x , T y ) + d ( y , T x ) 2
(3)

for all x, y X. Then, there exists z X such that z Tz.

Proof.

  1. 1.

    Let r 1 be such a real number that 0 ≤ r < r 1 < 1, and u 1 X and u 2Tu 1 be arbitrary. Since u 2Tu 1, then d(u 2, Tu 2) ≤ H(Tu 1, Tu 2) and, as φ(r) < 1,

    φ ( r ) d ( u 1 , T u 1 ) d ( u 1 , T u 1 ) d ( u 1 , u 2 ) .

Thus, from the assumption (3),we have

d ( u 2 , T u 2 ) H ( T u 1 , T u 2 ) (1)  r max d ( u 1 , u 2 ) , d ( u 1 , T u 1 ) , d ( u 2 , T u 2 ) , d ( u 1 , T u 2 ) + 0 2 (2)  r max d ( u 1 , u 2 ) , d ( u 2 , T u 2 ) , d ( u 1 , u 2 ) + d ( u 2 , T u 2 ) 2 . (3)  (4) 

Hence, as r < 1, we have d(u2, Tu2) ≤ rd(u1, u2). Hence, there exists u3 Tu2 such that d(u2, u3) ≤r1d(u1, u2). Thus, we can construct such a sequence {u n } in X that

u n + 1 T u n and d ( u n + 1 , u n + 2 ) r 1 d ( u n , u n + 1 ) .

Then, we have

n = 1 d ( u n , u n + 1 ) n = 1 r 1 n - 1 d ( u 1 , u 2 ) < .

Hence, we conclude that {u n } is a Cauchy sequence. Since X is complete, there is some point z X such that

lim n u n = z .
  1. 2.

    Now, we will show that

    d ( z , T x ) r max { d z , x , d ( x , T x ) } for all x X \ { z } .
    (4)

Since u n z, there exists n0 N such that d(z, u n ) ≤ (1/ 3)d(z, x) for all nn0. Then, we have

φ r d ( u n , T u n ) d ( u n , T u n ) (1) d ( u n , u n + 1 ) (2) d ( u n , z ) + d ( u n + 1 , z ) (3) 2 3 d ( x , z ) . (4) (5)

Thus,

φ r d ( u n , T u n ) 2 3 d ( x , z ) .
(5)

Since

2 3 d ( x , z ) = d ( x , z ) - 1 3 d ( x , z ) (1) d ( x , z ) - d ( u n , z ) (2) d ( u n , x ) , (3) (4)

from (5), we have φ (r) d(u n , Tu n ) ≤ d(u n , x). Then, from (3),

H ( T u n , T x ) r max d ( u n , x ) , d ( u n , T u n ) , d ( x , T x ) , (1) d ( u n , T x ) + d ( x , T u n ) 2 . (2) (3)
(6)

Since u n +1 Tu n , then

d ( u n + 1 , T x ) H ( T u n , T x ) and d ( u n , T u n ) d ( u n , u n + 1 ) .

Hence, from (6), we get

d ( u n + 1 , T x ) r max d ( u n , x ) , d ( u n , u n + 1 ) , d ( x , T x ) , d ( u n , T x ) + d ( x , u n + 1 ) 2

for all n N with nn0. Letting n tend to ∞, we obtain (4).

  1. 3.

    Now, we will show that z Tz.

3.1. First, we consider the case 0r< 1 2 . Suppose, on the contrary, that z Tz. Let a Tz be such that 2rd(a, z) < d(z, Tz). Since a Tz implies az, then from (4) we have

d ( z , T a ) r max { d ( z , a ) , d ( a , T a ) } .

On the other hand, since φ (r) d(z, Tz) ≤ d(z, Tz) ≤ d(z, a), then from (3) we have

H ( T z , T a ) r max d ( z , a ) , d ( z , T z ) , d ( a , T a ) , d ( z , T a ) + 0 2 (1) r max d ( z , a ) , d ( z , T z ) , d ( a , T a ) (2) r max d ( z , a ) , d ( a , T a ) . (3) (4)

Hence,

d ( a , T a ) H ( T z , T a ) r max d ( z , a ) , d ( a , T a ) .

Hence, d(a, Ta) ≤ rd(z, a) < d(z, a), and from (7), we have d(z, Ta) ≤ rd(z, a). Therefore, we obtain

d ( z , T z ) d ( z , T a ) + H ( T a , T z ) (1) d ( z , T a ) + r max d ( z , a ) , d ( a , T a ) (2) 2 r d ( z , a ) (3) < d ( z , T z ) . (4) (5)

This is a contradiction. As a result, we have z Tz.

3.2. Now, we consider the case 1 2 r<1. We will first prove

H ( T x , T z ) r max d ( x , z ) , d ( x , T x ) , d ( z , T z ) , d ( , T x ) + d ( z , T x ) 2
(8)

for all x X. If x = z, then the previous obviously holds. Hence, let us assume xz. Then, for every n N, there exists a sequence y n Tx such that d(z, y n ) ≤ d(z, Tx) + (1/n)d(x, z). Using (4), we have for all n N

d ( x , T x ) d ( x , y n ) (1) d ( x , z ) + d ( z , y n ) (2) d ( x , z ) + d ( z , T x ) + 1 n d ( x , z ) (3) d ( x , z ) + r max { d ( x , z ) , d ( x , T x ) } + 1 n d ( x , z ) . (4) (5)

If d(x, z) ≥ d(x, Tx), then

d ( x , T x ) d ( x , z ) + r d ( x , z ) + 1 n d ( x , z ) = 1 + r + 1 n d ( x , z ) .

Letting n tend to ∞, we have d(x, Tx) ≤ (r + 1)d(x, z). Thus,

φ ( r ) d ( x , T x ) = ( 1 - r ) d ( x , T x ) 1 r + 1 d ( x , T x ) d ( x , z )

and from (3), we have (8).

If d(x, z) < d(x, Tx), then

d ( x , T x ) d ( x , z ) + r d ( x , T x ) + 1 n d ( x , z )

and therefore,

( 1 - r ) d ( x , T x ) 1 + 1 n d ( x , z ) .

Letting n tend to ∞, we have φ(r)d(x, T) ≤ d(x, z) and thus, from (3), we again have (8).

Finally, from (8), we obtain

d z , T z = lim n d ( u n + 1 , T z ) (1) lim n r max d ( u n , z ) , d ( u n , T u n ) , d ( z , T z ) , d ( u n , T z ) + d ( z , T u n ) 2 (2) lim n r max d ( u n , z ) , d ( u n , u n + 1 ) , d ( z , T z ) , d ( u n , T z ) + d ( z , u n + 1 ) 2 (3) = r d ( z , T z ) . (4) (5) 

Hence, as r < 1, we obtain d (z, Tz) = 0. Since Tz is closed, z Tz.

Hence, we have shown that z Tz in all cases, which completes the proof. □

Remark. The Theorem 2.1 provides the answer to the Question 1 posed in [12].

Corollary 2.1. Let (X, d) be a complete metric space and T be a mapping from X into CB(X).

Assume that there exists r [0, 1) such that φ(r)d(x, Tx) ≤ d(x, y) implies

H ( T x , T y ) r max d ( x , y ) , d ( x , T x ) , d ( y , T y )
(9)

for all x, y X, where the function φ is defined as in Theorem 2.1. Then, there exists z X such that z Tz.

Proof. It comes from Theorem 2.1 since (9) implies (3). □

The Corollary 2.1 is the multivalued mapping generalization of the Theorem 2.2 of Kikkawa and Suzuki [3], and therefore of the Kannan fixed point theorem [4] for generalized Kannan mappings. Also, it is the generalization of the Theorem 2.1 of Damjanović and Đorić [13].

From the Corollary 2.1, we obtain an another corollary:

Corollary 2.2. Let (X, d) be a complete metric space and T be a mapping from X into CB(X).

Let α [0, 1/ 3) and r = 3α. Suppose that there exists r [0, 1) such that

φ ( r ) d ( x , T x ) d ( x , y ) i m p l i e s H ( T x , T y ) α d ( x , y ) + α d ( x , T x ) + α d ( y , T y )

for all x, y X, where the function φ is defined as in Theorem 2.1. Then, there exists z X such that z Tz.

Considering T as a single-valued mapping, we have the following result:

Corollary 2.3. Let (X, d) be a complete metric space and T be a mapping from X into X. Suppose that there exists r [0, 1) such that

φ ( r ) d ( x , T x ) d ( x , y )

implies

d ( T x , T y ) r max d ( x , y ) , d ( x , T x ) , d ( y , T y ) , d ( x , T y ) + d ( y , T x ) 2

for all x, y X, where the function φ is defined as in Theorem 2.1. Then, there exists z X such that z = Tz.

Corollary 2.3 is the generalization fixed point theorem [4]. Corollary 2.3 also is the generalization of the Theorem 3.1 of Enjouji et al. [14], since by symmetry, the inequality (3.3) in [14] implies the inequality (1) in Theorem 1.1. Considering generalizations of the Theorem 1.2, Popescu [15] obtained the same result with different function φ.

3 An application

The existence and uniqueness of solutions of functional equations and system of functional equations arising in dynamic programming have been studied by using various fixed point theorems (see [12, 16, 17] and the references therein). In this article, we will prove the existence and uniqueness of a solution for a class of functional equations using Corollary 2.3.

Throughout this section, we assume that U and V are Banach spaces, W U, D V and is the field of real numbers. Let B(W) denote the set of all the bounded real-valued functions on W. It is well known that B(W) endowed with the metric

d B ( h , k ) = sup x W | h ( x ) - k ( x ) | , h , k B ( W )
(10)

is a complete metric space.

According to Bellman and Lee [18], the basic form of the functional equation of dynamic programming is given as

p ( x ) = sup y H ( x , y , p ( τ ( x , y ) ) ) ,

where x and y represent the state and decision vectors, respectively, τ : W ×DW represents the transformation of the process and p(x) represents the optimal return function with initial state x. In this section, we will study the existence and uniqueness of a solution of the following functional equation:

p ( x ) = sup y [ g ( x , y ) + G ( x , y , p ( τ ( x , y ) ) ) , x W
(11)

where g : W × D and G : W × D are bounded functions.

Let a function φ be defined as in Theorem 2.1 and the mapping T be defined by

T ( h ( x ) ) = sup y D { g ( x , y ) + G ( x , y , h ( τ ( x , y ) ) } , h B ( W ) , x W .
(12)

Theorem 3.1. Suppose that there exists r [0, 1) such that for every (x, y) W × D, h, k B(W) and t W, the inequality

φ ( r ) d B ( T ( h ) , h ) d B ( h , k )
(13)

implies

| G ( x , y , h ( t ) ) - G ( x , y , k ( t ) ) | r M ( h ( t ) , k ( t ) ) ,

where

M ( h ( t ) , k ( t ) ) = max | h ( t ) - k ( t ) | , | h ( t ) - T ( h ( t ) ) | , | k ( t ) - T ( k ( t ) ) | , (1) | h ( t ) - T ( k ( t ) ) | + | k ( t ) - T ( h ( t ) ) | 2 . (2) (3)

Then, the functional equation (11) has a unique bounded solution in B(W).

Proof. Note that T is self-map of B(W) and that (B(W), d B ) is a complete metric space, where d B is the metric defined by (10). Let λ be an arbitrary positive real number, and h1, h2 B(W ). For x W, we choose y1, y2 D so that

T ( h 1 ( x ) ) < g ( x , y 1 ) + G ( x , y 1 , h 1 ( τ 1 ) ) + λ ,
(14)
T ( h 2 ( x ) ) < g ( x , y 2 ) + G ( x , y 2 , h 2 ( τ 2 ) ) + λ ,
(15)

where τ1 = τ (x, y1) and τ2 = τ (x, y2).

From the definition of mapping T and equation (12), we have

T ( h 1 ( x ) ) g ( x , y 2 ) + G ( x , y 2 , h 1 ( τ 2 ) ) ,
(16)
T ( h 2 ( x ) ) g ( x , y 1 ) + G ( x , y 1 , h 2 ( τ 1 ) ) .
(17)

If the inequality (13) holds, then from (14) and (17), we obtain

T ( h 1 ( x ) ) - T ( h 2 ( x ) ) < G ( x , y 1 , h 1 ( τ 1 ) ) - G ( x , y 1 , h 2 ( τ 1 ) ) + λ (1) | G ( x , y 1 , h 1 ( τ 1 ) ) - G ( x , y 1 , h 2 ( τ 1 ) ) | + λ (2) r M ( h 1 ( x ) , h 2 ( x ) ) + λ . (3) (4)
(18)

Similarly, (15) and (16) imply

T ( h 2 ( x ) ) - T ( h 1 ( x ) ) r M ( h 1 ( x ) , h 2 ( x ) ) + λ .
(19)

Hence, from (18) and (19), we have

| T ( h 1 ( x ) ) - T ( h 2 ( x ) ) | r M ( h 1 ( x ) , h 2 ( x ) ) + λ .
(20)

Since the inequality (20) is true for any x W and arbitrary λ > 0, then

φ ( r ) d B ( T ( h 1 ) , h 1 ) d B ( h 1 , h 2 )

implies

d B ( T ( h 1 ) , T ( h 2 ) ) r max d B ( h 1 , h 2 ) , d B ( h 1 , T ( h 1 ) ) , d B ( h 2 , T ( h 2 ) ) , (1) d B ( h 1 , T ( h 2 ) ) + d B ( h 2 , T ( h 1 ) ) 2 . (2) (3)

Therefore, all the conditions of Corollary 2.3 are met for the mapping T, and hence the functional equation (11) has a unique bounded solution. □

References

  1. 1.

    Suzuki T: A generalized Banach contraction principle that characterizes metric completeness. Proc Am Math Soc 2008, 136: 1861–186.

    Article  Google Scholar 

  2. 2.

    Banach S: Sur les opérations dans les ensembles abstraits et leur application aux équations intégrales. Fund Math 1922, 3: 133–181.

    Google Scholar 

  3. 3.

    Kikkawa M, Suzuki T: Some similarity between contractions and Kannan mappings. Fixed Point Theory Appl 2008, 8. Article ID 649749

    Google Scholar 

  4. 4.

    Kannan R: Some results on fixed points--II. Am Math Monthly 1969, 76: 405–408. 10.2307/2316437

    Article  Google Scholar 

  5. 5.

    Nadler SB Jr: Multi-valued contraction mappings. Pacific J Math 1969, 30: 475–488.

    MathSciNet  Article  Google Scholar 

  6. 6.

    Mizoguchi N, Takahashi W: Fixed point theorems for multi-valued mappings on complete metric spaces. J Math Anal Appl 1989, 141: 177–188. 10.1016/0022-247X(89)90214-X

    MathSciNet  Article  Google Scholar 

  7. 7.

    Daffer PZ, Kaneko H: Fixed points of generalized contractive multi-valued mappings. J Math Anal Appl 1995, 192: 655–666. 10.1006/jmaa.1995.1194

    MathSciNet  Article  Google Scholar 

  8. 8.

    Semenov PV: Fixed points of multi-valued contractions. Funct Anal Appl 2002,36(2):159–161. 10.1023/A:1015682926496

    MathSciNet  Article  Google Scholar 

  9. 9.

    Ćirić LJ: Multi-valued nonlinear contraction mappings. Nonlinear Anal 2009, 71: 2716–2723. 10.1016/j.na.2009.01.116

    MathSciNet  Article  Google Scholar 

  10. 10.

    Ćirić LJ: Fixed points for generalized multi-valued contractions. Matematički Vesnik 1972,9(24):265–272.

    Google Scholar 

  11. 11.

    Kikkawa M, Suzuki T: Three fixed point theorems for generalized contractions with constants in complete metric spaces. Nonlinear Anal 2008, 69: 2942–2949. 10.1016/j.na.2007.08.064

    MathSciNet  Article  Google Scholar 

  12. 12.

    Singh SL, Mishra SN: Coincidence theorems for certain classes of hybrid contractions. Fixed Point Theory Appl 2010, 2010: Article ID 898109. 14

    MathSciNet  Google Scholar 

  13. 13.

    Damjanović B, Đorić D: Multivalued generalisations of the Kannan fixed point theorem. FILO-MAT 2011, 25: 125–131.

    Article  Google Scholar 

  14. 14.

    Enjouji Y, Nakanishi M, Suzuki T: A Generalization of Kannan's fixed point theorem. Fixed Point Theory Appl 2009, 2009: Article ID 192872. 10

    MathSciNet  Article  Google Scholar 

  15. 15.

    Popescu O: Two fixed point theorems for generalized contractionswith constants in complete metric space. Central Eur J Math 2009,7(3):529–538. 10.2478/s11533-009-0019-2

    Article  Google Scholar 

  16. 16.

    Liu Z, Agarwal RP, Kang SM: On solvability of functional equations and system of functional equations arising in dynamic programming. J Math Anal Appl 2004, 297: 111–130. 10.1016/j.jmaa.2004.04.049

    MathSciNet  Article  Google Scholar 

  17. 17.

    Liu Z, Wang L, Kim HK, Kang SM: Common fixed point theorems for contractive type mappings and their applications in dynamic programming. Bull Korean Math Soc 2008,45(3):573–585. 10.4134/BKMS.2008.45.3.573

    MathSciNet  Article  Google Scholar 

  18. 18.

    Bellman R, Lee ES: Functional equations arising in dynamic programming. Aequationes Math 1978, 17: 1–18. 10.1007/BF01818535

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Dragan Đorić.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

Both authors equitably contributed draft text and the main results section. DĐ contributed the application section. Both authors read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Đorić, D., Lazović, R. Some Suzuki-type fixed point theorems for generalized multivalued mappings and applications. Fixed Point Theory Appl 2011, 40 (2011). https://doi.org/10.1186/1687-1812-2011-40

Download citation

Keywords

  • Complete metric space
  • fixed point
  • multivalued mapping
  • functional equation
\